Blogs

The Covid-19 vaccination and migraine

By: Gemma Jolly, Information and Support Services Manager

14th April 2021

The development of vaccines to help with the Covid-19 pandemic has been a very positive development. In the UK three vaccines have been approved for use – Pfizer/BioNTech, Oxford/AstraZeneca and Moderna.

While the development and roll out of the vaccines is very welcome, people with migraine may have a range of questions about the potential impact of having the vaccine.

Is it safe?

All vaccines approved for use in the UK have met the strict safety, quality and effectiveness standards set out by the independent Medicines and Healthcare products Regulatory Agency (MHRA).

Any Covid-19 vaccine approved must go through clinical trials and safety checks, as with any licensed medicine.

To date, millions of people have been given a vaccine for Covid-19 and reports of serious side effects, such as allergic reactions have been rare. There have been no long-term complications reported.

I’m worried about the AstraZeneca vaccine and risk of blood clots

Understandably, a lot of people are worried following the recent information around the AstraZeneca vaccine and blood clots. Currently there is no specific data into migraine and the Covid-19 vaccines (including AstraZeneca). People should follow the latest guidance. If you are worried about the vaccine you should speak to your GP about your individual situation and to discuss any concerns you have.

Generally, even with the latest data and updates the consensus is the benefits of the vaccine outweigh the risks. The EMA (European Medicines Agency) concluded that the vaccine isn’t associated with an increase in the overall risk of blood clots in people who have it. However, there may be an association with very rare types of blood clots associated with low levels of blood platelets (thrombocytopenia). These are extremely rare and the MHRA has concluded the evidence of a link with the AstraZeneca vaccine is stronger than it was, but there is still more work and data needed.

We will continue to monitor the situation and provide updates.

Is migraine a priority condition?

In the UK the vaccines are being offered to those most at risk from Covid-19  first. The NHS has more information about these groups. The order in which people are offered the vaccine is based on advice from the Joint Committee on Vaccination and Immunisation (JCVI). The aim is to vaccinate those most at risk of preventable mortality from Covid-19 first.

People with chronic neurological diseases such as epilepsy are listed as a ‘clinical risk group’. This has led to people asking if migraine is considered as a ‘clinical risk group’ because it is a neurological condition. As far as we know migraine is not considered a ‘clinical risk group’ because having migraine (in itself) doesn’t put you at risk of serious disease or mortality. If you have other health conditions or have questions about your individual risk you should contact your GP or specialist.

Side effects and migraine

The vaccines do have potential side effects. For most people these are mild and shouldn’t last longer than a week. Reported side effects include:

  • a sore arm where you had the injection
  • feeling tired
  • a headache
  • feeling achy
  • feeling or being sick

The NHS suggests taking painkillers such as paracetamol to manage these symptoms if you need to. If the side effects don’t get better after a few days or you’re worried about them you should contact your GP.

Making sure you’re well hydrated before the vaccine may help with some of the side effects.

Will my migraine get worse after having the vaccine?

If you have migraine you may be worried that the vaccine will cause a migraine attack, or have a negative impact on your migraine, especially when headache is listed as a common side effect. Some people will experience a headache after their vaccination. We have also heard reports of people experiencing a worsening of their migraine after the vaccine. If you do experience a headache after getting the vaccine you can take your usual  treatments (such as a triptan or over-the-counter painkillers) to help ease the symptoms. If you experience a new or prolonged  headache, or a change in your migraine pattern after having a vaccine you should arrange a review with your doctor.

There was initial concern that if you took an over-the-counter medication after your vaccine it might make it less effective, but there isn’t evidence to support that.

As with any decision it’s about weighing up the risks and benefits of having the vaccine. The risk of a more severe headache is higher in people who develop Covid-19. People who have had Covid-19 have experienced headaches that persist. There are also reports of people with migraine whose migraine attacks have got worse due to having Covid-19. There is emerging evidence that a lot of people who have Covid-19 may be left with long-term and potentially disabling symptoms.

Can I continue to take my migraine medication?

Some people are concerned about whether they can continue to take their migraine treatments when they are scheduled to have their Covid-19 vaccination.There is no evidence that migraine treatment should be delayed in people who are due to receive a vaccine. There is no evidence that the treatments for migraine and other headache conditions interfere with the effectiveness of the vaccines.

If you regularly take painkillers for your medical conditions you should continue to do so as directed by your GP. Otherwise it’s not recommended to take painkillers before you have the vaccine. In general, taking over-the-counter medications that reduce fever or inflammation before receiving a vaccine may reduce its ability to work and impact your immune response to the vaccine. You can take over-the-counter medications to help with any side effects after you’ve had the vaccination, if you need to.

If you have any questions about the vaccine, medication and your migraine, you should speak to your GP or specialist.